Im using it for fibro and to ease the withdrawls of xanax.When i get off the xanax will i have w/d when i stop neurontin.if so how do you stop this problem?This seems like a vicious cycle take this to get off of that .Etc.That is driveing me nuts.I have stoped the lortabs cold turkey,had w/d from those untill today.I feel like thats over.Now Im trying to get off of xanax.
The most important Neurontin withdrawal symptom is seizures. Stopping the medication too quickly can cause seizures to become worse, or may cause you to have a type of seizure you have never had before. This is possible even if you are not taking Neurontin to treat seizures.
In most cases, the doc/pharmacist would suggest that one wean off the medication slowly (over at least one week) to avoid seizures or other Neurontin withdrawal symptoms. The exact way the doc/pharmacist suggests to stop taking Neurontin could vary, depending on the Neurontin dosage, how long one has been taking it.
If one stop taking Neurontin before one has reached an effective dose of the new medication, one is still at risk for seizures. Please do seek medical advice before you stop to take Neurontin. Also, let the doc/pharmacist know if you notice any bothersome symptoms after stopping it.
Take care, best wishes!
Very good answer from my friend Rajive. I am glad you are off the lortabs & hope you are over the withdrawal. Xanax can be a bugger to get off of so I hope your doctor is weaning you slowly. It too can cause siezures if stopped abrubtly depending on the dose you were on. Gabepentin is used for pain, & is quite successful for some people. It may be that you will find it may help your fibromyalgia pain too. As you have probably found out lortabs don't really help it that much. I hope you are in a good exercise program too for your fibromyalgia. It's very important to keep moving even when it hurts. Stretching is one of the best ways to combat the fatique, & soreness that it causes. Gabepentin should help you work through that. Try learning some yoga exercises which is mainly stretching. Walking a lot is also a good exercise & getting plenty of good restful sleep. You can find books & CDs at your local library on yoga to learn this.
You didn't say at what dose of gaabepentin you are on, but it is usually started at 300mg & dosed up til you find a level that serems to help. It may make you feel quite tired at first until you get used to the effects. My hubby takes gabeepentin for diabetic neuropathy pain & also his fibromyalgia. He is up to 1,200 mg. He says it helps him quite a bit. It's not addictive like xanax or lortabs either. Do not ever just stop it instantly as my friend Rajive pointed out as it is a seizure med that is used off label for pain problems. We have a great support group for fibromyalgia & pain on this site. I hope you will continue to stay with us as we might very well be able to help you. You can join the different groups & add themto your profile so that you get the emails on questions & answers about your condition & medications. I amwishing you the best. I have had fibro aal my life, & each doctor has a different way of treating it. Seeing a rheumatologist for this condition is very important to get the right information, correct diagnosis, & the right medications. I do hope you are seeing one. Wishing you the best, & do hope you will stay with us for more support...
Just my opinion; Sounds to me as though you could benefit from being in recovery and going to the meetings for support. Also, if there is a Dr involved, you may need to switch, for as you describe it I agree, you may not reach your goal this way. Most common is to reduce the substance of issue, transition to a milder med and then off, and this is as the least a 3-5+ month endeavor, more if the time of use has been longer than 6 months. Again this is all just my opinion, but the structure offered by my suggestion would give you goals and supervision rather than cold turkey here, another med there, etc. Just my 2 cents. Hope it helps and best to you.
Listen to Rajive. neurontin works my slowing neural synapsis. My doctors always had me build up slowly so I don't suffer fainting, dizziness, sleeping all of the time, etc problems. Then when I went off of it, I was always cautioned to do it very slowly. The neurons are no longer inhibited and they can increase their synapses speed to the point of having seizures and independent brain damage that can cause even problems with walking or doing things with your hands or what ever. I was told to reduce one pill once a week. Now, I'm reading that people are getting off of it much quicker than that. I guess I had a higher dosage than most. There shouldn't be any with drawal- just the brain adjusting to a faster synapsis. I was also told that if I got a head ache to get in to the doctor, and to expect to slightly increase the dosage again. A headache isn't a withdrawal symptom-it's a possible stoke or seizure.
I've taken neurontin 4 times- took the maximum allowed and then spent 2 months getting off of it. Part of it was that if I reduced a dosage-and the pain came back-I needed to go back to taking that extra pill. What's going on with the doctors that they aren't telling patients these things? it people stopping something like neurontin in a week-then they start having seizures that causes the FDA to withdraw a good medication, where people can't take it. I have RSD. Insurance doesn't want to pay for nerve blocks, but every so often I'll be in an accident or something where it flares up- By flaring up- my right hand hand turns black, I can't hold a fork or fix my hair- the pain is formidable. I was going to commit suicide, but my doctor pleaded for me to try nerve blocks-and he got the insurance to pay for it. After that neurontin came out- and it worked fantastically.
I can see this question was originally posted almost 2 years ago. Posted 2012. It is now 2014. I hope this person made it off everything. I am new here and want to respond. I will also see how to post a question myself. I am taking 2mgs of Xanax (for 3 years now) for anxiety after the break-up of a very long marriage. So it was situational, not a generalized anxiety disorder. I never should have stayed on. I take 1800 to sometimes 2400mg of Neurontin. I take the generic form - gabapentin for fibromyalgia. This is all under doctor supervision. I don't abuse. Like an idiot, I tried to go off both together using some alternative health care. I have to go off because using the two together is causing awful side effects similar to withdrawal. Both these drugs have turned on me with a vengeance.
I have weaned off Xanax very slowly twice before successfully; it was hell, but I was almost fully functional. 12 step meetings helped a lot.
The answer to your question is yes. You will have to do a very slow taper off the Neurontin, as well, AFTER you wean off the Xanax slowly. These are two potentially very dangerous drugs. Myself? I don't think they should ever be taken together. They effect the same receptors in the brain and both have seizure potential if you are taken down too fast in withdrawal. So, sorry but you now have the same double whammy I have. I have never had a seizure and WAS a healthy individual before the presriptions got me. I think Xanax should be taken off the market. Use Valium - just as effective (for me) - longer half-life. XANAX WAS ONLY SUPPOSED TO BE USED FOR NO LONGER THAN 10 TO 14 DAYS. But doctors just keep prescribing and prescribing and prescribing. It is HELL to come off - no matter how you do it. Any benzodiapine is garbage, in my opinion, and they should be avoided at all costs. Because of my prolonged use, I have partial hearing loss in my right ear. That is a documented side effect of longer usage -that and a very long list of other nasty and debilitating side effects. Google it. It's horrifying.
So, my advice? Continue the slow taper off the Xanax first and then do the same with the gabapentin. Be prepared for post-acute withdrawal symptoms, though, that may linger from the Xanax and intermingle with the gabapentin W/D.
I am older and going through hell. If you are young, it may not have been too bad for you. I would really like to know how you made out in 2012.
Hi if you still need some answers to some of the questions about neurontin and withdrawal symptoms from neurontin and many other prescription medications I may be able to help so let me know if you are still in need of help and remember you are never alone in this there are people everywhere that have the same feelings and problems as you do. There is always help it starts with you
I don't care what anybody says I have been prescribed gabepentin or neurontin for about six years now and if I do not take it I have withdrawal symptoms, it's just like any other medication if you take it for a long period of time your body gets used to it. It may be different feelings for different people every body functions differently however realize that if you take this medication a long period withdrawal will come into play
Yes it does! I have used gabapentin for anxiety and nerve pain. I abruptly stopped taking it because i became 100% dependent on it for everything and I didn't like that. Here is what I had:
Bad anxiety, dull aches throughout the body, nausea, no sleep, no motivation, depression, suicidal thoughts...
(The only thing worse is your writing. Use better grammar guy. It's embarrassing to see.)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 16 Jan 2012 • 4 answers
Updated 24 May 2018 • 4 answers
Updated 12 Oct 2013 • 6 answers
Updated 14 Feb 2016 • 1 answer
Updated 7 Oct 2018 • 6 answers